Alabama, 2015

Hail and Damaging Winds in Alabama, September 5 to 6, 2015

September 5 to 6, 2015 · NWS TAE · 3 events in 2 counties and zones

Scattered afternoon and evening thunderstorms developed in an environment favorable for severe wet microbursts with high Wet Microburst Severity Index values.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon and evening thunderstorms developed in an environment favorable for severe wet microbursts with high Wet Microburst Severity Index values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 5, 1:05 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Sep 5, 1:05 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT SAT SEP 5 2015

.Near Term [Through Tonight]...

The +PV anomaly that was over the Tennessee Valley this morning has
dropped into the Southeast and presents well on vapor imagery over
north-central GA and western SC. A surface trough axis runs down the
west coast of the Florida peninsula, with a ridge nosing further
into the Southeast from the northeast.

The east coast Atlantic seabreeze front is getting help from the
east/northeasterly flow and making good time as it marches across
the Peninsula. Elsewhere scattered storms have developed along the
Panhandle seabreeze front, and along the Forgotten Coast. Expect the
coverage of storms along the Gulf Coast seabreeze fronts to expand,
but stay relatively near the coast. The east coast seabreeze (and
associated convection) is expected to make a full passage through
our Florida and extreme south Georgia counties as well. Later this
afternoon/evening, convection spawned from the aforementioned +PV
anomaly will drop southwest through southern Georgia, into north
Florida. By 2am or so all convection should have moved offshore or
diminished.

The potential for a few severe storms still remains this afternoon
as an abundance of SBCAPE couples with marginally high dTheta-E
values. However, severe storms will likely be rather isolated due to
the poor mid-level lapse rates area-wide.

.Short Term [Sunday Through Monday Night]...

The southeast will remain under the southwestern extent of low level
ridging and eastern side of mid-upper level troughing through the
period. This pattern will maintain easterly low level flow with
southerly mid-upper level flow and thus low level moisture from the
Atlantic and upper level moisture from the Gulf. With all this
moisture flowing in to the area, precipitable water values will
remain above their normal September values. In addition, afternoon
CAPE values will peak around 1500-2000 J/kg both Sunday and Monday.
The remaining ingredient for getting thunderstorms started, forcing,
will be possible from the east coast seabreeze, (to a lesser extent)
the Florida Panhandle seabreeze, and enhanced divergence aloft from
the mid-upper level PV anomaly. Chances for showers and
thunderstorms are 30-50% Sunday and Monday, with the highest chances
in the eastern Big Bend and in south-central Georgia. Temperatures
will be about normal with highs in the upper 80s to around 90 and
lows in the low 70s.

.Long Term [Tuesday Through Saturday]...

Moisture will be maintained through the period and there will be
daily chances for showers and thunderstorms through the week. By the
end of next week, we expect to see a cold front approaching the
area, which may bring our first taste of fall just past the end of
the period. Highs will be in the upper 80s to low 90s with morning
lows in the low to mid 70s.

&&

.Aviation...
[Through 18Z Sunday] VFR conditions will prevail through most of
the TAF for most sites. The exceptions will be in thunderstorms
and at VLD near morning where IFR cigs are expected. Thunderstorms
are most likely at VLD, TLH, and ECP today.

&&

.Marine...

Light winds and low seas expected through the period with daily
chances for showers and thunderstorms.

&&

.Fire Weather...

There are no fire weather concerns at least for the next several
days.

&&

.Hydrology...

All area rivers remained below their local action stages and this
should continue for the next several days. We are not expecting
larger areas of organized heavy rain, but localized heavy rain and
isolated flooding cannot be ruled out over the next few days due to
slow storm motions.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   74  90  73  88  73 /  30  40  20  40  30
Panama City   75  87  74  87  73 /  40  40  20  40  30
Dothan        72  89  71  89  71 /  30  40  10  30  20
Albany        73  89  72  88  72 /  40  40  10  30  20
Valdosta      72  89  72  89  72 /  40  40  20  40  30
Cross City    74  90  72  88  72 /  30  50  20  50  30
Apalachicola  74  87  74  86  75 /  40  40  30  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK until Midnight EDT tonight FOR Coastal
     Franklin.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...HARRIGAN
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...HARRIGAN
MARINE...MOORE
FIRE WEATHER...DVD
HYDROLOGY...LAMERS/MCDERMOTT

In the hours before

Local storm report, Sep 5, 5:42 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
742 PM EDT SAT SEP 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     GRETNA                  30.62N 84.66W
09/05/2015                   GADSDEN            FL   FIRE DEPT/RESCUE

            POWER LINE BLOWN DOWN ON THE SIDE OF THE ROAD STARTED A
            FIRE ALONG BLUESTAR HIGHWAY

&&

DVD
Local storm report, Sep 5, 5:45 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
745 PM EDT SAT SEP 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     3 S ATTAPULGUS          30.71N 84.48W
09/05/2015                   DECATUR            GA   911 CALL CENTER

            SEVERAL TREES DOWN IN DECATUR COUNTY

&&

DVD
Local storm report, Sep 5, 6:15 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
815 PM EDT SAT SEP 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     1 ESE MOUNT PLEASANT    30.65N 84.68W
09/05/2015                   GADSDEN            FL   LAW ENFORCEMENT

            TREE DOWN NEAR CRYSTAL ROAD IN THE VICINITY OF HOWELL
            ROAD

&&

DVD
Special weather statement, Sep 5, 6:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
857 PM EDT SAT SEP 5 2015

FLZ012-013-112-060145-
COASTAL BAY FL-INLAND BAY FL-CALHOUN FL-
857 PM EDT SAT SEP 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAY AND CALHOUN
COUNTIES IN THE PANHANDLE OF FLORIDA UNTIL 945 PM EDT/845 PM CDT/...

AT 857 PM EDT /757 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BLOUNTSTOWN...
MOVING WEST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BETTS...MOOSE POND...RED OAK...CHASON...NIXON...CLARKSVILLE...
BLOUNTSTOWN AIRPORT...FOUNTAIN...YOUNGSTOWN...CAIRO...SAUNDERS...
FRINK...CAMPS HEAD...BROAD BRANCH...KINARD...CHIPOLA...SINGER ROAD...
SHARPSTOWN...ABE SPRINGS AND WILLIS.

LAT...LON 3044 8550 3044 8549 3055 8549 3055 8512
      3032 8506 3018 8550
TIME...MOT...LOC 0057Z 069DEG 19KT 3039 8519

42-DVD
Special weather statement, Sep 5, 7:03 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
803 PM CDT SAT SEP 5 2015

ALZ066-060130-
DALE AL-
803 PM CDT SAT SEP 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DALE COUNTY UNTIL 830 PM
CDT...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLUE SPRINGS STATE PARK...OR 10 MILES
SOUTHEAST OF CLIO...MOVING WEST AT 15 MPH.

WINDS NEAR 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OZARK...FORT RUCKER...ARITON...DILLARD...DILL...SKIPPERVILLE...BELLS
CROSSROADS...ROBERTS CROSSROADS...PHILLIPS CROSSROADS...MABSON...
ARGUTA...BEAMON...BAREFIELD CROSSROADS...DYKES CROSSROADS...DALE
COUNTY LAKE...CLOPTON...SNELLS CROSSROADS...BERTHA...MARLEY HILL AND
WARD BRIDGE.

LAT...LON 3162 8542 3148 8543 3144 8575 3162 8575
TIME...MOT...LOC 0102Z 091DEG 13KT 3157 8552

42-DVD
Special weather statement, Sep 5, 7:34 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
834 PM CDT SAT SEP 5 2015

ALZ065-066-060200-
DALE AL-COFFEE AL-
834 PM CDT SAT SEP 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COFFEE AND
NORTHWESTERN DALE COUNTIES UNTIL 900 PM CDT...

AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OZARK...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OZARK...FORT RUCKER...ENTERPRISE...NEW BROCKTON...ARITON...
CLINTONVILLE...DILLARD...CHESTNUT GROVE...DILL...SKIPPERVILLE...
PHILLIPS CROSSROADS...MABSON...CLOWERS CROSSROADS...HOOPER STAGE
FIELD...ARGUTA...BEAMON...JAVA...GREATER SALEM CHURCH...DYKES
CROSSROADS AND CAMP ALAFLO BSA.

LAT...LON 3162 8554 3146 8551 3130 8590 3162 8594
TIME...MOT...LOC 0134Z 064DEG 14KT 3152 8564

42-DVD

The radar

The Ft Rucker radar (KEOX), 17 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dale

When
September 5, 7:40 PM CST
Where
Dale County, Ozark
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
31.440, -85.640

Multiple trees were blown down in the Ozark area with some accidents reported due to the fallen trees.

Thunderstorm Wind, Dale

When
September 5, 7:40 PM CST
Where
Dale County, Skipperville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.550, -85.540

Trees were blown down in the Skipperville area.

Hail, Coffee

When
September 6, 4:03 PM CST
Where
Coffee County, 2.74 mi WSW of Damascus
Measured
0.88 in hail
Reported by
Public
Coordinates
31.300, -86.040

Nickel size hail was reported just down the road from a marathon gas station. Also the wind was strong enough to blow the glass doors of the store open.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601176, 601177, 601178.